advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

My son was diagnosed at 18 months and is now 2 1/2 years old and is doing very well. We take him to the University of Chicago and they have been quite pleased with his glycohemoglobin readings, also in the normal range.

The other day, he woke up with a number of 242, which is very unusual. I assumed he had rebounded during the night. I gave him 1 R and his usual 6 1/2 NPH before breakfast. His usual 30 carbs at breakfast and 15 carbs at snack, and while driving in the car he started asking for food, drink anything, which is an indication of him being low. I pulled off the road to test him he was 277. Went home 1 hour later and tested again he was 60. What is a child that age feeling with a drop that low and fast? Is that why he was frantic for food, because he was feeling something, but didn't know what to ask for or do? And why did he drop that fast, he was not any more active than normal?

Answer:

It could well have been that your small son's morning blood sugar was unexpectedly high at 242 mg/dl because of a rebound and you were quite right to try to bring it down to the normal range by adding a very small amount of regular insulin. It seems possible however that he is one of the group of young patients who are exceedingly sensitive to regular insulin. So when he was in the car he was voicing the need for extra carbohydrate because the effect of the breakfast intake had worn off.

There are two explanations as to why his blood sugar was 277 mg/dl when you pulled into the side of the road, one is that because of regular insulin sensitivity he had got low and rebounded again and the other is that he may have remained quite high; but that a fall, again the effect of the regular insulin, produced what is called a false reaction; i.e., the surge of adrenaline which causes the symptoms may have come when his blood sugar fell for say 320 mg/dl to 250 mg/dl.

What you should do is with the help of your diabetes care team to do an occasional blood sugar at, say, 3 a.m. to see if his blood sugar is low and if it is to increase his bedtime snack or reduce his evening NPH or both. At some stage however you may need to give him very small amounts of regular insulin and you might want either to dilute the insulin with the Lilly diluent or start using the Terumo syringes which are calibrated in half units. This would enable you to give a half or even a quarter of a unit.

DO'B

Original posting 20 Sep 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.